Dependence on quetiapine in combination with zolpidem and clonazepam in bipolar depression

Authors


THERE HAVE BEEN several recent reports regarding i.v., intranasal and oral quetiapine abuse.1 Most reported cases, however, involved a history of alcohol or substance abuse and no other psychiatric disorder was diagnosed among them.1 There was only one case report of a bipolar patient who developed drug-seeking behavior and who required a daily dose of quetiapine up to 1600 mg after several months of this medication for treatment of a manic episode.2 We describe here the case of a bipolar patient suffering from quetiapine, zolpidem and clonazepam dependence during her depressive episode.

A 59-year-old woman had been diagnosed as having bipolar disorder and dependence on benzodiazepines (BZD) since 2001. The patient had her first manic episode in 1989, and then she experienced at least 10 episodes of major depression. She began medical treatment in 1996 and had been admitted to different hospitals many times since then. In April 2007 she was hospitalized in the acute ward at Tri-Service General Hospital because of depressed mood, poor appetite, insomnia, tiredness, anhedonia, worthlessness, helplessness, hopelessness, and suicidal ideations despite daily self-medication with quetiapine (2400 mg hs), zolpidem (600 mg hs), and clonazepam (20 mg/day) for the past year. The subject was assured that all her personal information would be confidential and written informed consent was obtained. According to the patient, she had relied on several different BZD and hypnotics with high daily doses for many years prior to this admission. She would have experienced withdrawal symptoms of insomnia, anxiety, restlessness, and hand tremors if she had not taken the BZD and hypnotics at the high daily doses. In the past 1 year she began taking quetiapine together with clonazepam and zolpidem. She gradually increased the dose of quetiapine from 800 to 2400 mg/day by herself. The patient would have withdrawal symptoms of palpitation, anxiety, irritability, and poor sleep if she did not take quetiapine up to 2400 mg per day. Furthermore, she took the high daily dose of quetiapine to have elated mood, less depression, and reduced anxiety, and maintain her social function. Sometimes, she would take higher doses of quetiapine to cover up her zolpidem and clonazepam dependence. After admission we prescribed valproate (1000 mg/day), mirtazapine (60 mg hs), clozapine (150 mg hs), clonazepam (4 mg hs) and midazolam (15 mg hs) to manage her bipolar depression, chronic insomnia, and dependence on quetiapine, zolpidem and clonazepam. Her condition gradually improved and we discharged her 3 weeks later. Nevertheless, she went to other hospitals and clinics to collect quetiapine, zolpidem, and clonazepam immediately after discharge.

The patient's drug-seeking behavior, persistent desire, withdrawal symptoms and tolerance, and impairment of social function met the DSM-IV-TR diagnostic criteria for substance dependence, especially the focus on quetiapine. The present case corroborates previous reports,1,2 and draws further attention to the abuse potential of quetiapine in certain vulnerable individuals.

Ancillary